ZocdocAnswersI have Mirena and the last few weeks I have been spotting after sex, is this normal?

Question

I have Mirena and the last few weeks I have been spotting after sex, is this normal?

Mirena inserted since June and spotting after sex

Answer

The Mirena intrauterine device is a very effective and safe form of contraception. Nevertheless, there are a few complications that are important to look out for. The most important complications after device insertion are cramping and spotting or bleeding. These symptoms typically are most severe in the first few weeks after insertion, and they should taper off after that. Therefore, if you are having some spotting now, several months out from device insertion, it would definitely be worth having your primary care doctor or your OB GYN doctor check that out. The Mirena device does tend to lead to a general lessening of the menstrual period; in fact, in many women, periods cease all together. This process of lessening of menstruation tends to occur gradually over a period of months and, while it is occurring, you may experience irregular spotting. This may be what is going on in your case. At the same time, it is always important to rule out other medical issues which could be totally unrelated to the Mirena device. For example, your doctor may want to rule out the presence of any sexually transmitted infection. Start by making an appointment with your doctor at your earliest convenience, and good luck!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.